MAUDE Adverse Event Report: COOK INC ULTRATHANE MAC-LOC LOCKING LOOP BILIARY DRAINAGE CATHETER; FGE CATHETER, BILIARY, DIAGNOSTIC

COOK INC ULTRATHANE MAC-LOC LOCKING LOOP BILIARY DRAINAGE CATHETER; FGE CATHETER, BILIARY, DIAGNOSTIC
Model Number N/A
Medical Device Problem Codes Difficult to Remove (1528); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/14/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
D2b: additional procodes, gbo, lje.E1: postal code: (b)(6).E3: regulatory affairs manager.G4: pma/510(k): k173035.H6: (annex g): g0401901 / cannula hub.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
The 48-year-old female patient first underwent a percutaneous transhepatic cholangiography (ptc) on (b)(6) 2023.The ptc was indicated as previous intra and common dilation and right hepatic duct stent placement had been completed previously.However, the left hepatic duct was unable to be stented due to access, requiring a ptc to assist with a passage to insert a plastic stent via endoscopic retrograde cholangiopancreatography (ercp).During the ercp, a cook neff percutaneous access set was used to access the right duct.Once access was achieved a competitor's wire guide and 5 french 65 cm catheter were used and advanced into the common bile duct and to cross the stricture.Once the stricture was crossed, the wire guide was removed, and an amplatz.035 x 180 cm wire guide was placed.After flushing the cook ultrathane mac-loc locking loop biliary drainage catheter it was advanced over the wire guide, into the left common bile duct, and into the duodenum.The cook ultrathane mac-loc locking loop biliary drainage catheter was intended to serve an internal and external drainage system.After the positioning of the cook ultrathane mac-loc locking loop biliary drainage catheter was completed, the physician attempted to remove the flexible stiffener, but difficulty was experienced.After multiple attempts to remove the flexible stiffener, the hub of the flexible stiffener broke away from the flexible stiffener cannula.The flexible stiffener separated cannula within the lumen of the drainage catheter as well the catheter were left in the patient at the conclusion of the procedure.The patient did not have calcified or tortuous anatomy.After the procedure, the patient was stable and returned to the ward to await an endoscopic retrograde cholangiopancreatography (ercp) procedure by a general surgeon to place a plastic biliary stent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.E1 - customer (person): phone: (b)(6) postal code: (b)(6) this report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: it was reported by a facility in south africa that the flexible stiffener from an ultrathane mac-loc locking loop biliary drainage catheter separated at the hub.The catheter was inserted via seldinger technique and was placed into the common bile duct and through a stricture.The catheter tip was placed in the duodenum.Difficulty was experienced during removal of the flexible stiffener from the catheter.After several attempts to remove the stiffener, the stiffener separated at the hub.The stiffener was retained inside the drain, and the drain was kept in the patient.The following week an endoscopic retrograde cholangiopancreatography (ercp) was performed; the drain and stiffener were removed, and a biliary stent was placed.No other adverse events were reported.Reviews of documentation including the complaint history, device history record (dhr), quality control procedures, manufacturing instructions (mi), and instructions for use (ifu), as well as a visual inspection and dimensional verification of the returned device, were conducted during the investigation.One used device was returned to cook for evaluation.Upon visual inspection, the catheter was returned with a section the supplied flexible stiffener within the catheter.Biological matter was present on the catheter near the distal end.The flexible stiffener was removed from the catheter.The stiffener was discovered and verified from measurement to be elongated.The area near the hub separation also exhibited material elongation.The outer diameter of the flexible stiffener and the inner diameter of the catheter were confirmed to be within dimensional specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot and the related subassembly lots revealed relevant non-conformances, in which all devices were scrapped prior to further processing of the order.Additionally, the supplied tubing revealed to have no abnormalities recorded during the incoming inspection process.To date, a further search of our database records revealed this complaint to be the only reported complaint associated with the complaint lot number.Cook also reviewed product labeling.The product ifu, [t_multi2 rev2] ¿multipurpose drainage catheter,¿ provides the following information to the user related to the reported failure mode: precautions: ¿when inserting a stiffening cannula into a catheter with retention suture, hold suture during cannula insertion to avoid bunching or tangling of suture.¿ instructions for use.¿under fluoroscopic control, perform standard techniques for placement of percutaneous draining catheters, either by seldinger access or trocar access.-once catheter is in desired location, remove any wire guides, trocars, or stiffeners, allowing the catheter to for its configuration.¿ how supplied: ¿supplied sterilized by ethylene oxide gas in peel-open packages.Intended for one-time use.Sterile if package is unopened or undamaged.Do not use the product if there is doubt as to whether the product is sterile.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.¿ the information provided upon review of the dmr, dhr, ifu and device evaluation, cook medical has concluded the device was not manufactured out of specification, and that there are no nonconforming devices in house or out in the field.Based on the information provided, inspection of the returned device, and the results of the investigation, cook concluded the root cause category would fall under cause traced to component failure without any design or manufacturing issue.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ULTRATHANE MAC-LOC LOCKING LOOP BILIARY DRAINAGE CATHETER
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key17362421
Report Number1820334-2023-00939
Device Sequence Number5289864
Product Code FGE
UDI-Device Identifier00827002094970
UDI-Public(01)00827002094970(17)240901(10)14185371
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/01/2024
Device Model NumberN/A
Device Catalogue NumberULT8.5-38-40-P-32S-CLB-RH
Device Lot Number14185371
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/17/2023
Supplement Date Received by Manufacturer08/07/2023
12/19/2023
Initial Report FDA Received Date07/20/2023
Supplement Report FDA Received Date08/10/2023
01/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACCESS SHEATH; COOK NEFF PERCUTANEOUS ACCESS SET; DISA MED BER 4 FRENCH CATHETER; HYDROPHILIC WIRE GUIDE; INTRODUCER SHEATH; PTA BALLOON; PUNCTURE NEEDLE; TERUMO .035 X 180 CM WIRE GUIDE
Outcome Attributed to Adverse Event Required Intervention;
Patient Age48 YR
Patient SexFemale